EconPapers    
Economics at your fingertips  
 

On-the-Job Search and Optimal Schooling under Uncertainty and Irreversibility

Anna Zaharieva

No 492, Center for Mathematical Economics Working Papers from Center for Mathematical Economics, Bielefeld University

Abstract: This paper develops a labour market model with on-the-job search, match-specific productivity draws and an endogenous irreversible schooling decision. The choice of schooling is modeled as an optimal stopping problem which gives rise to the equilibrium heterogeneity of workers with respect to the formal education. The optimal schooling decision is characterized by the reservation productivity of students which is a monotonic function of time. Moreover, this reservation productivity is lower in expansions when job-to-job mobility is more intensive. Therefore, the model is compatible with the empirical evidence that expansions have a positive effect on the probability of a school dropout. The schooling density is downward-sloping and the equilibrium wage distribution is right-skewed with a unique interior mode. This means that the majority of workers earn wages in the middle range of the earnings distribution. At the same time there is a small proportion of employees in the beginning of their career with wages in the left tail of the earnings distribution and a small proportion of high-skilled workers earning wages in the right tail of the distribution.

Keywords: wage dispersion; on-the-job search; uncertainty; Optimal schooling (search for similar items in EconPapers)
Pages: 30
Date: 2014-10-24
New Economics Papers: this item is included in nep-dge, nep-edu, nep-hrm, nep-lab and nep-ure
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
https://pub.uni-bielefeld.de/download/2700712/2901861 First Version, 2013 (application/x-download)

Related works:
Journal Article: On-the-Job Search and Optimal Schooling under Uncertainty and Irreversibility (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bie:wpaper:492

Access Statistics for this paper

More papers in Center for Mathematical Economics Working Papers from Center for Mathematical Economics, Bielefeld University Contact information at EDIRC.
Bibliographic data for series maintained by Bettina Weingarten ().

 
Page updated 2025-03-30
Handle: RePEc:bie:wpaper:492